Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 57, NWS Goodland, KS

May 24, 20186 counties in Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2018, 5:39 PM MDT for 6 counties in Kansas. It was in force for 51 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2018, 5:39 PM MDT (23:39 UTC)
Expired
May 24, 2018, 6:30 PM MDT
In force
51 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Greeley County, KS, Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 67 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 5:39 PM MDTHAIL 1Sharon Springs, KS
May 24, 5:42 PM MDTTSTM WND GST 561 Se Horace, KSTRIBUNE AWOS REPORTING WIND GUSTS TO 56 MPH.
May 24, 5:45 PM MDTTSTM WND GST 581 Se Horace, KS
May 24, 5:45 PM MDTHAIL 1.254 Sw Winona, KS
May 24, 5:49 PM MDTHAIL 13 Sw Winona, KS
May 24, 5:55 PM MDTHAIL 110 W Winona, KS
May 24, 5:58 PM MDTTSTM WND GST 532 Sse Wallace, KS
May 24, 6:09 PM MDTTSTM WND GST 562 S Leoti, KS
May 24, 6:18 PM MDTHAIL 0.53 W Winona, KSSTORM CHASER ALSO REPORTED VISIBILITY AT OR BELOW ONE QUARTER MILE IN BLOWING DUST AS THE GUST FRONT WENT THROUGH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 1:47 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2273 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

205 
WUUS53 KGLD 242339
SVRGLD
KSC071-109-181-193-199-203-250030-
/O.NEW.KGLD.SV.W.0057.180524T2339Z-180525T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
539 PM MDT THU MAY 24 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Wichita County in west central Kansas...
  Wallace County in west central Kansas...
  Southwestern Thomas County in northwestern Kansas...
  Western Logan County in west central Kansas...
  Eastern Greeley County in west central Kansas...
  Southeastern Sherman County in northwestern Kansas...

* Until 630 PM MDT/730 PM CDT/

* At 539 PM MDT/639 PM CDT/, severe thunderstorms were located along
  a line extending from 11 miles north of Weskan to 4 miles north of
  Sharon Springs to 5 miles southwest of Wallace to 15 miles
  northeast of Horace to 5 miles northeast of Tribune, moving
  northeast at 45 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Leoti, Sharon Springs, Tribune, Winona, Horace, Wallace and Russell
  Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3859 10178 3873 10179 3887 10188 3896 10202
      3927 10161 3920 10131 3904 10115 3871 10112
      3827 10113 3826 10189
TIME...MOT...LOC 2339Z 240DEG 33KT 3903 10193 3895 10176 3884 10163
3866 10165 3854 10170

HAIL...1.00IN
WIND...70MPH
 
$$

TL
1 follow-up statement
431 
WWUS53 KGLD 250008
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
608 PM MDT THU MAY 24 2018

KSC181-193-250015-
/O.CAN.KGLD.SV.W.0057.000000T0000Z-180525T0030Z/
Thomas KS-Sherman KS-
608 PM MDT THU MAY 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN THOMAS AND
SOUTHEASTERN SHERMAN COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM MDT/1000
PM CDT/ for northwestern and west central Kansas.

LAT...LON 3835 10178 3858 10173 3874 10175 3890 10184
      3897 10195 3914 10161 3913 10126 3904 10115
      3871 10112 3870 10113 3849 10113
TIME...MOT...LOC 0005Z 240DEG 33KT 3914 10168 3906 10151 3895 10138
3877 10140 3865 10145

$$

KSC071-109-199-203-250030-
/O.CON.KGLD.SV.W.0057.000000T0000Z-180525T0030Z/
Wichita KS-Wallace KS-Logan KS-Greeley KS-
608 PM MDT THU MAY 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM
MDT/730 PM CDT/ FOR NORTHERN WICHITA...WALLACE...WESTERN LOGAN AND
EASTERN GREELEY COUNTIES...

At 605 PM MDT/705 PM CDT/, severe thunderstorms were located along a
line extending from 14 miles south of Goodland to 11 miles northeast
of Wallace to 10 miles southwest of Winona to 15 miles southwest of
Russell Springs to 12 miles north of Leoti, moving northeast at 40
mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Leoti, Sharon Springs, Tribune, Winona, Wallace, Russell Springs and
Selkirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3835 10178 3858 10173 3874 10175 3890 10184
      3897 10195 3914 10161 3913 10126 3904 10115
      3871 10112 3870 10113 3849 10113
TIME...MOT...LOC 0005Z 240DEG 33KT 3914 10168 3906 10151 3895 10138
3877 10140 3865 10145

HAIL...1.00IN
WIND...70MPH
 
$$

TL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:10 PM MDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 24, 2:10 PM MDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
210 PM MDT Thu May 24 2018

.SHORT TERM...(This evening through Sunday)
Issued at 210 PM MDT Thu May 24 2018

Tonight...mid level moisture will interact with a frontal boundary
to produce scattered showers and thunderstorms this evening with
some of the storms becoming severe generally south and east of a
line from Norton to Goodland and Flagler. Another disturbance moves
out of southeast Wyoming into the McCook and Norton areas close to
midnight producing a small batch of possible severe storms.
Precipitation should come to an end by early morning Friday. Low
temperatures range from the low to mid 50s in far eastern Colorado
to the mid 50s to low 60s east of the CO/KS border.

Friday-Friday night...upper level ridging builds over the area ahead
of a low pressure system off the central California coast. 850mb
temperatures and bias corrected grids support highs in the mid 80s
to near 90 in far eastern Colorado with low to mid 90s east of the
CO/KS border. Low temperatures in the mid 50s to low 60s. No
precipitation is expected.

Saturday-Saturday night...the upper ridge axis is firmly over the
area during the day before slowly moving east during the night
putting the forecast area under southwest flow aloft ahead of a low
pressure center over Nevada and Utah. 850mb temperatures warm
another 2F to 6F across the area and when combined with better
performing bias grids produce highs in the low to upper 90s across
the area. Along and west of the CO/KS border southeast winds look to
become breezy with gusts 30 to 35 mph possible. Low temperatures
range from the mid 50s to low 60s in far eastern Colorado with mid
60s east of the state line.

Sunday...models continue to advertise a weather disturbance moving
north-northeast into the area ahead of upper low to our west. This
continues to support a chance for afternoon thunderstorms. Breezy
southeast winds again with highs in the mid/upper 80s west to low
90s east.

.LONG TERM...(Sunday night through Thursday)
Issued at 112 PM MDT Thu May 24 2018

Southwest flow prevails at the start of the period, with an upper
low centered over eastern Nevada and western Utah. This low pushes
northeast into the northern Plains on Monday and Tuesday, before
traveling along the Canadian border towards the Great Lakes on
Wednesday and Thursday.

As this disturbance advances, a few waves pass over the region and
surface lee side troughing persists near the Colorado border through
midweek. With this set up, periodic showers and thunderstorms are
forecast Sunday night through Wednesday. There is a potential for
severe thunderstorms during this timeframe with decent moisture,
sufficient shear, and good instability in place. Will be able to
resolve details including location and timing closer to next week as
guidance improves.

Upper ridging begins to develop across the High Plains late
Wednesday into Thursday. Could still see some precipitation chances
on Thursday before the ridge amplifies on Friday.

Temperatures are expected to remain above normal, with highs in the
80s to low 90s and lows in the 50s to mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1120 AM MDT Thu May 24 2018

KGLD, vfr conditions expected through the period. Northwest to
northeast winds expected through about 23z before becoming
variable as thunderstorms possibly impact the wind field. After
06z winds begin from the south under 10kts then slowly veer to the
west by 12z and north by 17z. Currently have VCTS in the 22z-00z
timeframe as a cold front initiates thunderstorm development. Its
possible that the terminal could be impacted with large hail and
damaging winds the primary threats during this time frame.

KMCK, vfr conditions expected through the period. A south wind
under 10kts at taf issuance will become variable as a cold front
moves in. After 06z winds begin from the southwest under 10kts
then slowly veer to the southwest and west by 14z. Currently have
thunderstorms out of the forecast but will need to watch the
02z-04z timeframe as a few models bring thunderstorms through the
terminal from the northwest.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...JBH
AVIATION...99
Hazardous weather outlook, May 24, 11:20 AM MDT, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1120 AM MDT Thu May 24 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1120 AM MDT Thu May 24 2018 /1220 PM CDT Thu May 24 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a slight risk for strong and severe thunderstorms from mid
afternoon through mid evening for areas generally along and south of
a line from McCook Nebraska to Goodland Kansas to Flagler Colorado.
The storms should initially favor large hail to the size of
golfballs, damaging winds to 65 mph and possibly a tornado through
late afternoon. For the early to mid evening hours the storms are
then expected to transition into an organized cluster capable of
producing strong outflow winds to 65 mph which may produce some
blowing dust and reduced visibilities. They will also be capable of
producing locally heavy rainfall as they move east.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed from 3 PM MDT (4 PM CDT) through 10
PM MDT (11 PM CDT).

In the hours before

Special weather statement, May 24, 5:07 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
607 PM CDT THU MAY 24 2018

KSZ014-015-250000-
Sheridan KS-Thomas KS-
607 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS AND WEST
CENTRAL SHERIDAN COUNTIES UNTIL 700 PM CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Gem, or 10 miles southeast of Colby, moving northeast
at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rexford, Gem, Menlo, Halford and Seguin.

This includes Interstate 70 in Kansas between mile markers 62 and 68.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Kansas.

LAT...LON 3920 10090 3937 10100 3953 10068 3928 10054
TIME...MOT...LOC 2307Z 246DEG 7KT 3932 10087

Lockhart
Special weather statement, May 24, 5:08 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
608 PM CDT THU MAY 24 2018

KSZ014-028-250015-
Thomas KS-Logan KS-
608 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS AND
NORTHEASTERN LOGAN COUNTIES UNTIL 715 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Monument, or 14 miles west of Oakley, moving
northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oakley, Monument and Mingo.

This includes Interstate 70 in Kansas between mile markers 58 and 75.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern and west central Kansas.

LAT...LON 3922 10125 3938 10093 3913 10079 3913 10083
      3906 10115
TIME...MOT...LOC 2308Z 246DEG 7KT 3917 10112

Lockhart
Special weather statement, May 24, 5:11 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
511 PM MDT THU MAY 24 2018

KSZ013-014-027-028-250015-
Wallace KS-Thomas KS-Logan KS-Sherman KS-
511 PM MDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE...
SOUTHWESTERN THOMAS...NORTHWESTERN LOGAN AND SOUTHEASTERN SHERMAN
COUNTIES UNTIL 615 PM MDT/715 PM CDT/...

At 511 PM MDT/611 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles north of Wallace, or 16 miles northeast of
Sharon Springs, moving northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Winona.

A severe thunderstorm watch remains in effect until 900 PM MDT/1000
PM CDT/ for northwestern and west central Kansas.

LAT...LON 3894 10157 3911 10167 3927 10134 3902 10120
TIME...MOT...LOC 2311Z 245DEG 8KT 3906 10154

Lockhart
Local storm report, May 24, 5:28 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             3 WSW BETHUNE           39.29N 102.47W
05/24/2018  E1.00 INCH       KIT CARSON         CO   PUBLIC

            HAIL REPORTED 3 MILES WEST AND 1 AND HALF MILE SOUTH OF
            HWY 24.

&&

BWARREN
Local storm report, May 24, 5:32 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM MDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     WESKAN                  38.86N 101.96W
05/24/2018  M65 MPH          WALLACE            KS   STORM CHASER

            STORM CHASER IS ALSO A SPOTTER. HE REPORTED NEAR ZERO
            VISIBILITY IN BLOWING DUST AS THE GUST FRONT WENT THROUGH
            WESKAN.

&&

DTHEDE2
Local storm report, May 24, 5:33 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
533 PM MDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             4 W BETHUNE             39.30N 102.50W
05/24/2018  E0.50 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

DTHEDE2

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:57 PM MDTSevere Thunderstorm WarningGLDWallace48 min
May 24, 5:06 PM MDTSpecial Weather StatementGLDSheridan54 min
May 24, 5:07 PM MDTSpecial Weather StatementGLDThomas53 min
May 24, 5:08 PM MDTSpecial Weather StatementGLDThomas67 min
May 24, 5:11 PM MDTSpecial Weather StatementGLDLogan64 min
May 24, 5:17 PM MDTSevere Thunderstorm WarningGLDLogan, Thomas43 min
May 24, 5:31 PM MDTSevere Thunderstorm WarningGLDDecatur, Sheridan, Thomas44 min
May 24, 5:34 PM MDTDust Storm WarningGLDGove, Logan, Sheridan, Wallace112 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.